We describe to our knowledge, a first case of death from right ventricular infarction (RVI)1 in association with contraceptive pills and smoking, but not coronary atherosclerosis, in a young woman.
Report of a Case.
A 26-year-old woman, a smoker, had been taking contraceptive pills containing 20-μg ethinylestradiole and 150-μg desogestrele for 31 months. She had been healthy except for previous toxemia of pregnancy.Without previous symptoms and after sudden chest pain and dyspnea while climbing stairs, the patient fell unconscious. After several direct current shocks due to ventricular fibrillation, she was deeply comatose and hypotonic. An electrocardiogram showed a sinus rhythm with 105 beats per minute, a right bundle-branch block, and a Q wave in lead V3R with an ST-segment elevation. The chest roentgenogram was normal. The MB fraction of serum creatine kinase was 281 U/L (normal, <24 U/L). A lung perfusion scan revealed bilateral perfusion irregularities,
Partanen J, Syvänne M. Fatal Right Ventricular Infarction in Association With Contraceptive Pills, Without Coronary Disease. Arch Intern Med. 1993;153(5):665. doi:10.1001/archinte.1993.00410050091014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: